Thunderstorm Wind, Washington
- When
- August 5, 8:50 AM CST
- Where
- Washington County, Prairie Grove
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 35.980, -94.320
Strong thunderstorm wind blew down a large tree.
Strong to severe thunderstorms developed over southwestern Kansas during the evening of the 4th. These thunderstorms moved east and southeast across northern Oklahoma and into northwestern Arkansas during the early morning hours of the 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over southwestern Kansas during the evening of the 4th. These thunderstorms moved east and southeast across northern Oklahoma and into northwestern Arkansas during the early morning hours of the 5th. The strongest storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 5:10 AM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
610 AM CDT Sat Aug 5 2023
...New AVIATION...
.SHORT TERM...
(Today)
Issued at 311 AM CDT Sat Aug 5 2023
Storm chances this morning will mainly be confined to
far NE OK and NW AR. Area of convection to the north within
a week WAA zone had remained across SE KS, but any outflow may
generate additional development further south. Another small
complex remains across SW KS and this, along with scattered development
along outflow boundaries may impact the forecast area later this
morning and afternoon mainly north of I-40. Despite initial boundary
push into NE OK this morning, current Heat Advisory and Heat
Warning headlines today will remain as is. Higher confidence that
warning criteria will be met across SE OK/WC as these areas will
be least impacted by convection/debris clouds/outflow boundaries
this afternoon.
&&
.LONG TERM...
(Tonight through Friday)
Issued at 311 AM CDT Sat Aug 5 2023
Shower and storm chances will increase this evening and overnight,
especially across NE OK and NW AR as an upper level disturbance
gives the front a more significant push into the area. A few
severe storms will be possible across NE OK and NW AR this evening
and tonight, with gusty winds the main threat. Rain/thunder
chances will taper off by late Sunday morning, however the cooler
air will be slow to push through the entire region during the
afternoon. That said, far SE OK will likely once again see warm
temperatures with heat indices around 105. Will hold off on any
advisory for Sunday and defer to the next shift.
Cooler temperatures will be felt area wide Monday and Tuesday
before warmer temps return around mid week. Several disturbances
within the W-NW flow will bring periodic chances for rain and
scattered storms for the first half of the week. Warmer
temperatures are expected late in the week as the upper ridge
begins to expand across the southern plains.
&&
.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT Sat Aug 5 2023
Convective impacts at the terminals will be the main concern
today, particularly the NE OK sites and those in far NW AR.
Thunderstorms are ongoing this morning on the northern and western
periphery of the forecast area, with BVO/XNA/ROG most likely to
see on station impacts, including MVFR conditions and brief wind
gusts 25 to 30 kts. Will also carry VCTS at TUL/RVS due to more
scattered coverage. Additional isolated to scattered activity
should develop in parts of far northeast Oklahoma into western
Arkansas in the vicinity of existing outflow boundaries and will
keep PROB30 groups late afternoon into early evening at the W AR
terminals. Finally, a thunderstorm complex is expected to develop
to the west this afternoon and evening, with a high enough
likelihood of impacting the NE OK and far NW AR sites to address
this in prevailing groups. Later TAFs may need to consider VRB
convective wind groups associated with this complex as confidence
in timing and location increases. Prevailing winds through the
period will be messy at times given the presence of boundaries and
multiple opportunities for convective impacts.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 100 74 93 70 / 30 50 20 20
FSM 103 76 96 73 / 20 50 30 20
MLC 103 75 97 71 / 10 30 20 20
BVO 96 69 91 65 / 30 70 20 20
FYV 98 70 91 66 / 30 60 30 20
BYV 96 69 91 66 / 30 60 40 20
MKO 102 72 94 68 / 20 50 20 20
MIO 93 69 90 65 / 40 60 20 20
F10 102 72 94 68 / 20 40 20 30
HHW 101 77 99 74 / 0 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for OKZ054>064-067>069.
Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
evening for OKZ049-053-065-066-070>076.
AR...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for ARZ001-002-010-011.
Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
evening for ARZ019-020-029.
&&
SHORT TERM...23
LONG TERM....23
AVIATION...22Hazardous Weather Outlook
National Weather Service Tulsa OK
519 AM CDT Sat Aug 5 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
519 AM CDT Sat Aug 5 2023
...Severe Thunderstorm Watch Until 10 AM Parts of Northeast
Oklahoma...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...This Morning for Northeast Oklahoma, Tonight
for Northeast Oklahoma and Northwest Arkansas.
DANGEROUS HEAT.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Late Morning.
AREA AT GREATEST RISK...Southeast Oklahoma and West Central Arkansas.
DISCUSSION...
An area of storms across northwest and north central Oklahoma
near the Kansas border will continue to move east this morning
and enter northeast Oklahoma around sunrise. The leading edge of
the storms will be capable of producing severe wind gusts between
60 and 70 mph for locations mainly near the Kansas border this
morning. Additional scattered storm development associated with
outflow boundaries will be possible into the afternoon across
northeast Oklahoma and northwest Arkansas.
Later this evening and tonight, a complex of storms in
conjunction with an approaching upper disturbance will move into
northeast Oklahoma and northwest Arkansas. Severe wind gusts,
mainly associated with the leading edge of the complex will be
possible across northeast Oklahoma and northwest Arkansas.
Dangerous heat will continue across the area again today,
especially those locations outside of thunderstorms and locations
to the south of Interstate 40. Afternoon heat between 105-115
can be expected across much of the area, with the higher numbers
across southeast Oklahoma and west central Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Dangerous Heat Potential.
THURSDAY and FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
EXTENDED DISCUSSION...
Cooler temperatures will begin to move into the area Sunday, with
some potential for hotter weather to linger across far southeast Oklahoma
through Sunday afternoon. The areawide break from the heat will continue
through Tuesday, with temperatures increasing for the latter part of the week.
Several upper disturbances will move across the area and will offer periodic
chances for showers and scattered thunderstorms through mid week. Chances for
storms will become more isolated later in the week as the upper ridge begins
to expand over the southern plains.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
811 AM CDT Sat Aug 5 2023
OKZ060>062-051345-
Tulsa OK-Rogers OK-Mayes OK-
811 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of central Rogers,
northwestern Mayes and northeastern Tulsa Counties through 845 AM
CDT...
At 811 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles southwest of Foyil to 4 miles east of
Owasso. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Claremore... Owasso...
Collinsville... Oologah...
Adair... Foyil...
Taiwah... Tiawah...
Bushyhead...
This includes Interstate 44 between mile markers 245 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 9523 3623 9545 3630 9594 3642 9582
3642 9581 3643 9581 3649 9576
TIME...MOT...LOC 1311Z 298DEG 32KT 3640 9561 3628 9576
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
817 AM CDT Sat Aug 5 2023
OKZ060>062-067-051345-
Tulsa OK-Rogers OK-Mayes OK-Wagoner OK-
817 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of southern Rogers, west
central Mayes, western Wagoner and southeastern Tulsa Counties
through 845 AM CDT...
At 817 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Taiwah to 5 miles south of Broken Arrow.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Broken Arrow...
Claremore... Owasso...
Bixby... Jenks...
Glenpool... Coweta...
Catoosa... Verdigris...
Inola... Stonebluff...
Taiwah... Tiawah...
Oneta... Liberty...
Redbird... Leonard...
This includes Interstate 44 between mile markers 225 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3585 9554 3587 9601 3629 9584 3632 9535
TIME...MOT...LOC 1317Z 265DEG 29KT 3624 9558 3595 9578
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Tulsa OK
824 AM CDT Sat Aug 5 2023
OKZ057-058-061>063-067-068-051400-
Craig OK-Cherokee OK-Rogers OK-Delaware OK-Ottawa OK-Mayes OK-
Wagoner OK-
824 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of eastern Craig,
southeastern Rogers, western Delaware, western Ottawa, Mayes, eastern
Wagoner and northwestern Cherokee Counties through 900 AM CDT...
At 824 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles southwest of Chetopa to 4 miles north of
White Oak to 2 miles southwest of Pryor Creek to 2 miles southwest of
Porter. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Miami... Wagoner...
Vinita... Baxter Springs...
Pryor... Pryor Creek...
Commerce... Chouteau...
Locust Grove... Salina...
Fairland... Afton...
Quapaw... Langley...
Adair... Okay...
Welch... Hulbert...
Porter... Bernice...
This includes Interstate 44 between mile markers 267 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3664 9485 3631 9493 3584 9516 3583 9564
3584 9564 3622 9547 3652 9532 3700 9515
3700 9473
TIME...MOT...LOC 1324Z 265DEG 39KT 3698 9516 3668 9525 3629 9534 3585
9555
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Tulsa OK
855 AM CDT Sat Aug 5 2023
ARZ001-OKZ058-062-063-067>069-051430-
Benton AR-Adair OK-Cherokee OK-Delaware OK-Ottawa OK-Mayes OK-
Wagoner OK-
855 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of northwestern Benton,
Delaware, Ottawa, eastern Mayes, northwestern Adair, southeastern
Wagoner and Cherokee Counties through 930 AM CDT...
At 855 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Commerce to near Bernice State Park to Rose
to 2 miles southwest of Hulbert. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tahlequah... Miami...
Baxter Springs... Jay...
Grove... Commerce...
Locust Grove... Salina...
Fairland... Afton...
Quapaw... Langley...
Colcord... Kansas...
Okay... Hulbert...
Bernice... Spavinaw...
Wyandotte... Disney...
This includes Interstate 44 between mile markers 294 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3650 9462 3650 9451 3585 9481 3582 9539
3618 9519 3651 9505 3651 9500 3667 9500
3700 9495 3700 9462
TIME...MOT...LOC 1355Z 258DEG 42KT 3696 9488 3662 9488 3622 9503 3590
9518
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Tulsa OK
920 AM CDT Sat Aug 5 2023
ARZ001-010-OKZ063-069-051500-
Benton AR-Washington AR-Adair OK-Delaware OK-
920 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of western Benton,
western Washington, southeastern Delaware and central Adair Counties
through 1000 AM CDT...
At 919 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles south of South West City to 3 miles east
of Kansas to 4 miles southeast of Tahlequah. Movement was east at 45
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Rogers... Bentonville...
Siloam Springs... Bella Vista...
Pea Ridge... Gentry...
Tontitown... Gravette...
Lincoln... Cave Springs...
Decatur... Westville...
West Siloam Springs... Highfill...
Watts... Springtown...
Christie... Northwest Arkansas Regional Air...
Cincinnati... Maryetta...
This includes Interstate 49 between mile markers 85 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3583 9440 3585 9481 3587 9481 3650 9451
3650 9411
TIME...MOT...LOC 1419Z 268DEG 38KT 3647 9462 3621 9473 3588 9491
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
945 AM CDT Sat Aug 5 2023
ARZ001-002-010-051515-
Carroll AR-Benton AR-Washington AR-
945 AM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of northeastern Benton,
northwestern Carroll and central Washington Counties through 1015 AM
CDT...
At 945 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles northwest of Pea Ridge to 4 miles east of
Adair State Park. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Lowell... Farmington...
Pea Ridge... Prairie Grove...
Elkins... Tontitown...
West Fork... Greenland...
Garfield... Gateway...
War Eagle... Strickler...
Drake Field Airport... Johnson...
Elm Springs... Goshen...
This includes Interstate 49 between mile markers 46 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3583 9415 3583 9441 3650 9411 3650 9377
TIME...MOT...LOC 1445Z 272DEG 40KT 3649 9416 3585 9455
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 77 km away, was scanning. The volume nearest the first event began at 14:49 UTC.
2 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down a large tree.
Strong thunderstorm wind uprooted trees, and snapped numerous large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131127, 1131122.